Alabama, 2003

Flash Flood in Alabama, May 11, 2003

May 11, 2003 · NWS HUN · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 11, 12:27 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, May 11, 12:27 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
127 AM CDT SUN MAY 11 2003

1ST PERIOD FCST PROBLEM...TIMING OF COLD FRONT AND THE
POSSIBILITY OF SEVERE WX.

COLD FRONT ENTERING WRN TENNESSEE AT 06Z WITH NARROW BAND OF TSRA
ACROSS THIS AREA. MEM WAS REPORTING MAINLY WIND DAMAGE AND HEAVY
RAIN WITH THESE STORMS. OTHERWISE TEMPS OVER NRN ALABAMA WERE IN
THE UPPER 70S WITH DEWPOINTS AROUND 70.

VAD WINDS FROM COLUMBUS MS RADAR SHOWS 40/50 KNOTS AROUND 3000 FT
WITH WEB BULB ZERO FROM BHM SOUNDING OF OVER 11000 FT.  THUS LOOKS
LIKE WHEN FRONT PUSHES THRU CWA SHOULD MAINLY HAVE DAMAGING
WINDS. ALSO HEAVY RAIN POSSIBLE BUT AT THE MOMENT THINKING THAT THE
SPEED OF THE PCPN AS IT PUSHES THRU OUR CWA...WIDESPREAD FLOODING
WILL NOT BE A PROBLEM. WILL PUT MORE DETAILS IN HWO CONCERNING
WIND/RAIN THREATS.

ETA IS TO FAST WITH PCPN SO WILL GO WITH AVN WHICH IS NOT AS FAST
BRINGING THE PCPN INTO CWA. ALL MODELS HAVE THE PCPN OUT OF CWA BY
18Z. WILL LOOK AT MORE DATA...BUT THINKING ABOUT MENTIONING PCPN
ENDING EARLY THIS AFTERNOON IN ERN ZONES. SORT OF WORRIED THAT SRN
END OF FRONT COULD SLOW DOWN.  ATTM COLD FRONT SHOULD PUSH THRU WRN
ZONES BY 12Z AND THRU THE ERN ZONES BY 18-19Z.

AFTER FRONT PASSES BY THIS AFTERNOON...COOLER DRIER WEATHER FOR
THE NEXT COUPLE OF DAYS.  THEN SURFACE LOW OVER SRN PLAINS WILL PUSH
FRONT BACK THRU CWA AS A WARM FRONT WEDNESDAY/THURSDAY. AVN HAS
SURFACE LOW OVER NRN AL BY THURSDAY. THIS COULD SPELL ANOTHER
FLOODING EVENT/HEAVY RAIN ON THURSDAY...STAY TUNED.

AS FOR EXTENDED FCST...ONLY TWEAK TEMPS A TAD AND MADE NO OTHER
CHANGES.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY...

HSV 078/053 075/050  6100
MSL 077/052 074/049  6-00

.HUN...NONE

SHUMWAY
Hazardous weather outlook, May 10, 8:25 PM CST, 7 hours 5 minutes before
ALZ001>010-016-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
925 PM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TONIGHT THROUGH MIDDAY SUNDAY)...

A COLD FRONT WILL MOVE EASTWARD ACROSS THE MID MISSISSIPPI VALLEY
OVERNIGHT...AND APPROACH ALABAMA BY DAYBREAK SUNDAY.  JUST AHEAD OF
THIS FRONT...A BROKEN LINE OF THUNDERSTORMS WILL PUSH EASTWARD
ACROSS NORTHERN ALABAMA DURING THE MORNING HOURS ON SUNDAY.  AT THIS
TIME...IT APPEARS THAT THE HIGHEST THREAT OF THUNDERSTORMS WILL BE
ACROSS NORTHWEST ALABAMA BETWEEN 5 AM AND 10 AM...NORTH CENTRAL
ALABAMA BETWEEN 7 AM AND NOON...AND NORTHEAST ALABAMA BETWEEN 9 AM
AND 1 PM.  A FEW OF THE THUNDERSTORMS MAY BECOME BRIEFLY
SEVERE...WITH THE MAIN THREAT BEING ISOLATED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...(MIDDAY SUNDAY THROUGH FRIDAY)...

THE COLD FRONT WILL PUSH SOUTH AND EAST OF THE REGION BY SUNDAY
AFTERNOON. A COOLER AND LESS HUMID AIRMASS WILL BUILD ACROSS THE
TENNESSEE VALLEY THROUGH TUESDAY.

THE NEXT STORM SYSTEM IS FORECAST TO AFFECT NORTH ALABAMA LATE
WEDNESDAY THROUGH THURSDAY. PRELIMINARY INDICATIONS ARE THAT
THIS SYSTEM MAY PRODUCE A PERIOD OF HEAVY RAIN ACROSS NORTHERN
ALABAMA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

JTB

In the hours before

Special weather statement, May 11, 2:30 AM CST, 1 hour before
ALZ001>003-111000-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 AM CDT SUN MAY 11 2003

...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL FOR NORTHWEST ALABAMA...

A LINE OF STRONG STORMS WILL ENTER EXTREME NORTHWEST ALABAMA BY 330
AM...AND WILL LIKELY AFFECT THE QUAD CITIES...LITTLEVILLE...RED BAY
AND RUSSELVILLE AREAS. THIS LINE WILL CONTAIN FREQUENT CLOUD TO
GROUND LIGHTNING...HEAVY RAINFALL AND STRONG WINDS AS IT MOVES
THROUGH THE REGION. WIDESPREAD RAINFALL AMOUNTS OF UP TO ONE HALF
INCH CAN BE EXPECTED THROUGH 5 AM...WITH ISOLATED AMOUNTS OF UP TO
ONE INCH POSSIBLE THROUGH THIS TIME. THE HEAVY RAINFALL WILL LIKELY
AGGRAVATE THE EXISTING FLOODING SITUATION ACROSS THE REGION. IN
ADDITION TO HEAVY RAIN...WIND GUSTS TO 45 MPH WILL ALSO BE POSSIBLE
WITH THESE STORMS.

MOTORISTS SHOULD BE ALERT FOR WATER COVERED ROADWAYS AND USE CAUTION
WHEN TRAVELING ACROSS THE REGION THIS MORNING. PERSONS LIVING ALONG
AREA CREEKS AND RIVERS SHOULD REMAIN ALERT FOR THE POSSIBILITY OF
RISING WATER AS THE STORMS MOVE ACROSS.

BRIDENSTINE
Special weather statement, May 11, 3:25 AM CST, 5 minutes before
ALZ004-005-007-111100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
425 AM CDT SUN MAY 11 2003

...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL FOR NORTHWEST AND NORTH CENTRAL ALABAMA...

A LINE OF STRONG STORMS WILL AFFECT NORTH CENTRAL ALABAMA BY 430
AM...AND WILL LIKELY AFFECT THE ELKMONT...ATHENS...MOULTON AND
HUNTSVILLE AREAS THROUGH 6 AM. THIS LINE WILL CONTAIN FREQUENT CLOUD
TO GROUND LIGHTNING...HEAVY RAINFALL AND STRONG WINDS AS IT MOVES
THROUGH THE REGION. WIDESPREAD RAINFALL AMOUNTS OF UP TO ONE HALF
INCH CAN BE EXPECTED THROUGH 6 AM...WITH ISOLATED AMOUNTS OF UP TO
ONE INCH POSSIBLE THROUGH THIS TIME. THE HEAVY RAINFALL WILL LIKELY
AGGRAVATE THE EXISTING FLOODING SITUATION ACROSS THE REGION. IN
ADDITION TO HEAVY RAIN...WIND GUSTS TO 45 MPH WILL ALSO BE POSSIBLE
WITH THESE STORMS.

MOTORISTS SHOULD BE ALERT FOR WATER COVERED ROADWAYS AND USE CAUTION
WHEN TRAVELING ACROSS THE REGION THIS MORNING. PERSONS LIVING ALONG
AREA CREEKS AND RIVERS SHOULD REMAIN ALERT FOR THE POSSIBILITY OF
RISING WATER AS THE STORMS MOVE ACROSS.

BRIDENSTINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lauderdale

When
May 11, 3:30 AM CST to 6:00 AM CST
Where
Lauderdale County, Florence
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

highway 72 had several inches of water over road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365255.